Alert archive / North Carolina / Flash Flood Warnings in 2019
Flash Flood Warning 19, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 2, 2019, 8:03 PM EDT for Chatham County, Wake County, North Carolina. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2019, 8:03 PM EDT (00:03 UTC)
- Expired
- Aug 2, 2019, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chatham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 29 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:40 PM EDT | HEAVY RAIN 5.29 | 2 Nw Apex, NC | STORM TOTAL RAINFALL TODAY NEAR HIGHWAYS 55 AND 64. |
| Aug 2, 9:15 PM EDT | FLASH FLOOD | 3 Nw Apex, NC | NUMEROUS ROADS FLOODED INCLUDING JENKS AT W. WILLIAMS, HIGHWAY 64 AT W. WILLIAMS, OLIVE CHAPEL RD. NEAR PEARSON FARMS, AND KELLY RD. JUST SOUTH OF HIGHWAY 64. REPORTED BY APEX PD. |
| Aug 2, 9:40 PM EDT | FLASH FLOOD | 1 Nw Cary, NC | NUMEROUS ROADS FLOODED IN CARY INCLUDING HIGH HOUSE ROAD BETWEEN CARY PARKWAY AND DAVIS DR., JAMES JACKSON AVE. NEAR DARRINGTON DR., AND CARY PARKWAY AT WEST HIGH ST. REPORTED BY TOWN OF CARY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
762
WGUS52 KRAH 030003
FFWRAH
NCC037-183-030300-
/O.NEW.KRAH.FF.W.0019.190803T0003Z-190803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
803 PM EDT Fri Aug 2 2019
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Northwestern Wake County in central North Carolina...
Northeastern Chatham County in central North Carolina...
* Until 1100 PM EDT
* At 801 PM EDT, Doppler radar indicated a slow moving thunderstorm
producing flooding across the warned area. Up to two inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Raleigh, Cary, Garner, Rdu International, Apex, Holly Springs,
Morrisville, Crosswinds Campground, Lake Wheeler and William B
Umstead State Park.
Additional rainfall amounts of one to three inches per hour are
possible in the warned area during the next hour or so.
This includes the following flood prone areas...Dana Drive near
Walnut Creek...Hillsborough Street near Chapel Hill Road...Atlantic
Avenue near Hodges Street and Avent Ferry near Trailwood Drive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Be
especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many
roads and intersections in the area will quickly flood. Do not enter
or cross flowing water or water of unknown depth.
&&
LAT...LON 3597 7858 3576 7854 3568 7870 3568 7901
3586 7899 3587 7883
$$
102 follow-up statements
548
WGUS72 KRAH 030105
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
905 PM EDT Fri Aug 2 2019
NCC037-183-030300-
/O.CON.KRAH.FF.W.0019.000000T0000Z-190803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-Chatham NC-
905 PM EDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHWESTERN WAKE AND NORTHEASTERN CHATHAM COUNTIES...
At 902 PM EDT, Doppler radar indicated heavy rain across the warned
area. Two to three inches of rain has already fallen since 730 pm.
Flash flooding has already been reported, with at least one road
closure in Cary due to high water.
Some locations that will experience flooding include...
Raleigh, Cary, Garner, Rdu International, Apex, Holly Springs,
Morrisville, Crosswinds Campground, Lake Wheeler and William B
Umstead State Park.
Additional rainfall amounts of one half to one inch are possible in
the warned area. Standing water will be slow to recede, and creeks
will continue to run high or exceed their banks for another few
hours.
This warning includes the following flood prone areas...Dana Drive
near Walnut Creek...Hillsborough Street near Chapel Hill
Road...Atlantic Avenue near Hodges Street and Avent Ferry near
Trailwood Drive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
Do not enter or cross flowing water or water of unknown depth.
&&
LAT...LON 3597 7858 3576 7854 3568 7870 3568 7901
3586 7899 3587 7883
$$
GIH971
WGUS72 KRAH 030302
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1102 PM EDT Fri Aug 2 2019
NCC037-183-030312-
/O.EXP.KRAH.FF.W.0019.000000T0000Z-190803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-Chatham NC-
1102 PM EDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN WAKE AND NORTHEASTERN
CHATHAM COUNTIES HAS EXPIRED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3597 7858 3576 7854 3568 7870 3568 7901
3586 7899 3587 7883
$$
77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:45 PM EDT, 5 hours 18 minutes earlier.
Area forecast discussion, Aug 2, 2:45 PM EDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 245 PM EDT Fri Aug 2 2019 .SYNOPSIS... A weak cold front will stall over central North Carolina through the weekend, keeping a high chance of afternoon and evening showers and thunderstorms in the forecast. A steady stream of deep moisture from the Gulf of Mexico will keep our weather unsettled into early next week. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 200 PM Friday... A quasi-stationary front continues to meander across central NC, now situated along or just east of the US-1 corridor. West of this boundary features an airmass characterized by mid 60 degree dewpoints and a fading cirrus deck. Further east, dewpoints remain seasonable, generally in the lower 70s with a quickly developing low level cumulus deck becoming evident, especially along and east of I- 95. 12z upper-air analysis out of GSO/MHX features these differences quite well, with lingering instability present across the NC/SC Coastal Plain helping to propel convection much of this morning, including some pesky cells lingering across the southernmost portions of Sampson County, likely sustained along an old stalled convective outflow boundary. Shower and storm coverage is expected to increase shortly, especially along and east of the boundary, where both surface and mid-level instability remains the highest. 12z or later CAM solutions generally agree with this prospect, featuring a generally east/southeast to west/northwest propagating outflow initiated line of showers and storms sliding into our Coastal Plain counties by 19z/3pm, approaching the US-1 Triangle Corridor by 21z/5pm, and eventually the triad region by 23z/7pm. Still some uncertainty on how much convection will persist as the boundary propagates west into more stable areas, but thinking most areas will retain at least enough instability this afternoon and evening to feature a period of showers and storms. The primary hazard remains locally heavy rainfall, which could result in localized urban and small stream flooding or even pockets of flash flooding. Similar to previous days, a localized strong wind gust (with little lead time) and some sub-severe hail will also be possible in any strong storms that do form; however, the lack of instability seems to indicate a general decreasing threat for that. Lightning will also remain a hazard, but likely much less numerous especially across the western zones thanks to substantially skinnier CAPE profiles. Temperatures seem to be on track this afternoon, likely to top out in the mid to upper 80s (southeast) to low 80s (northwest). Tonight, low temperatures will settle on either side of 70 degrees with patchy fog and stratus. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 245 PM Friday... Broad scale upper troughing is expected to persist across the eastern CONUS to begin the weekend as the upper low begins to migrate inland into the Gulf Coast states and Bermuda High pressure slides east further into the Atlantic. At the surface, the quasi- stationary front is expected to continue meandering across central NC, likely stalling along or just east of the I-95 corridor by Saturday morning, helping to maintain a more moisture rich airmass to the east and a slightly drier and more stable airmass to the west. This should help keep the focus for highest shower and thunderstorm coverage further east in the NC Coastal Plain, with lessening POPs as you push north and west into a slightly drier and more stable environment. Afternoon temperatures will once again be tempered a bit by mid to upper level clouds overhead, forecast to top out in the middle 80s area-wide. Overnight lows will dip into the upper 60s to lower 70s with a linger shower and patchy stratus/fog development possible. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 310 AM Friday... There will continue to be a good chance to likelihood of mainly afternoon and evening showers/thunderstorms Sunday through Tuesday. The higher POP/QPF Sunday may end up being in the eastern part of NC as it stands now. This is where the highest low level moisture will be located along near the nearly stationary front. Highs generally in the 80s are expected again Sunday. Monday and Tuesday... the chance of showers and thunderstorms should increase again across the region. This occurs as the mid level trough reloads over the TN Valley and moves east over the Mid-Atlantic states late Monday and Tuesday. Locally heavy rainfall will be the main hazard with the daily convection. Highs generally in the mid 80s NW to around 90 in the SE. Lows 68-72. Wednesday and Thursday... there should be a drop in shower and thunderstorm chances in the rear of the departing trough. Strong ridging is expected to extend east from the SW and Southern Plains to the Appalachians, with rising heights for our region. Slightly drier air will allow for hotter temperatures and less convection. We will maintain slight to low chance POP, which will be a bit below climatology. Highs return to the upper 80s to lower 90s. Lows in the upper 60s to lower 70s. && .AVIATION /18Z FRIDAY THROUGH TUESDAY/... As of 115 PM Friday... VFR conditions continue across all of central NC as of 17z/1PM. This trend should continue for the majority of the afternoon, with intermittent and localized drops to MVFR/IFR possible with scattered thunderstorm development, possibly persisting into the early portions of the overnight hours. Timing for the storm formation is a bit more uncertain today, so have sided with climatology favored diurnal POPs, with a general SE to NW type convective initiation motion. Storms should begin to die off slowly after sunset, allowing at least patchy MVFR/IFR fog/stratus formation, primarily just before sunrise Saturday. Plenty of uncertainty on coverage, especially after a few persistent mornings with little to none observed across the area. Still, thinking the best chance will be across the northwest which may see a bit less cirrus overhead tonight, especially in areas that see appreciable rainfall Friday evening. Stratus/fog should burn off with some CIG clearing possible on Saturday, with additional shower and storm development possible Saturday afternoon, primarily after 18z. Looking beyond 18z Saturday, the wet pattern will persist through early next week, with daily chances for showers and storms mainly in the afternoon and evening hours. Outside of the shower and storm coverage, VFR parameters should hold true for the majority of the time, with the exception of any early-morning sub-VFR fog and stratus that may develop. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...JJM SHORT TERM...JJM LONG TERM...BSD/Badgett AVIATION...JJM
Hazardous weather outlook, Aug 2, 2:54 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 254 PM EDT Fri Aug 2 2019 NCZ007>011-021>028-038>043-073>078-083>086-088-089-031900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 254 PM EDT Fri Aug 2 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and evening across central North Carolina. Locally heavy rain due to the very slow movement of the storms may result in pockets of flash flooding. Wind gusts to 45 to 50 mph, small hail, and frequent lightning will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are expected to persist each day through Tuesday, mainly during the afternoon and evening hours. Locally heavy rain, isolated damaging wind gusts, and frequent lightning will be the primary hazards with the strongest storms. .SPOTTER INFORMATION STATEMENT... Please send us any reports of wind damage, hail, or flooding through the period.
In the hours before
Special weather statement, Aug 2, 4:39 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT Fri Aug 2 2019
NCZ011-027-022145-
Nash NC-Halifax NC-
439 PM EDT Fri Aug 2 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NASH AND HALIFAX
COUNTIES UNTIL 545 PM EDT...
At 439 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Halifax to near
Nashville. Movement was west at 20 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Halifax, Dortches, Littleton,
Bailey, Red Oak, Enfield and Sharpsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3648 7776 3648 7764 3644 7762 3641 7755
3637 7755 3634 7759 3631 7757 3629 7751
3615 7770 3585 7784 3584 7790 3573 7821
3577 7825 3583 7825 3630 7794 3638 7791
3650 7790
TIME...MOT...LOC 2039Z 090DEG 17KT 3634 7765 3594 7802
10Special weather statement, Aug 2, 6:37 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
637 PM EDT Fri Aug 2 2019
NCZ026-027-041-042-022330-
Nash NC-Johnston NC-Franklin NC-Wake NC-
637 PM EDT Fri Aug 2 2019
...AN AREA OF HEAVY RAIN WILL AFFECT SOUTHWESTERN NASH...WAKE...
NORTHERN JOHNSTON AND FRANKLIN COUNTIES UNTIL 730 PM EDT...
At 633 PM EDT, Doppler radar was tracking an area of heavy rain 8
miles east of Raleigh, moving west at 10 mph.
Heavy rain and minor flooding will be possible with this shower.
Additionally, wind gusts of up to 30 mph are possible with the
outflow winds progressing westward away from the showers.
Wind gusts up to 40 mph will also be possible with the heaviest
showers.
Locations impacted include...
Raleigh, Cary, Nashville, Louisburg, Wake Forest, Garner,
Fuquay-Varina, Clayton, Zebulon and Franklinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3586 7786 3577 7808 3574 7818 3573 7819
3571 7816 3570 7816 3548 7864 3552 7870
3559 7893 3582 7884 3602 7855 3614 7846
3618 7816
TIME...MOT...LOC 2233Z 105DEG 9KT 3583 7850
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:12 PM EDT | Areal Flood Advisory | RAH | Cumberland, Hoke, Moore, Richmond, Scotland | 99 min |
| Aug 2, 10:53 PM EDT | Special Weather Statement | RAH | Anson | 37 min |
Nearby
Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.